Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (24)

1 - 20 of 24 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Cynthia Li, PharmD, and Katrina Marquez, PharmD| July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Saul N. Weingart, MD, MPP, PhD, Gordon D. Schiff MD, and Ted James, MD, FACS | December 23, 2020

After a breast mass was identified by a physician assistant during a routine visit, a 60-year-old woman received a diagnostic mammogram and ultrasound. The radiology assessment was challenging due to dense breast tissue and ultimately interpreted as “probably benign” findings. When the patient returned for follow-up 5 months later, the mass had increased in size and she was referred for a biopsy. Confusion regarding biopsy scheduling led to delays and, 7 months after initial presentation, the patient was diagnosed with invasive breast cancer involving the axillary nodes and spine. The commentary discusses the diagnostic challenges of potentially discordant findings between imaging and physical exams and the importance of structured inter-professional handoffs and closed-loop referrals in reducing diagnostic delays and associated harm. 

Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
William Ventres, MD, MA| March 1, 2014
A teenager presented to an urgent care clinic with new bumps and white spots near her tongue. Although she was diagnosed with herpetic gingivostomatitis, the after-visit summary incorrectly populated the diagnosis of "thrush" from the triage information, which was not updated with the correct diagnosis. The mistake on the printout caused confusion for the patient's mother and necessitated several follow-up communications to clear up.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Eugene Litvak, PhD, and Sarah A. Bernheim| November 1, 2011
Following hospitalization for suicidality, a woman was discharged to the care of her outpatient psychiatrist, a senior resident who was about to graduate. At her last visit in June before the year-end transfer, the patient was unable to schedule a follow-up visit because the new residents' schedules were not yet in the system. The delay in care had deadly consequences.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
John Q. Young, MD, MPP| July 1, 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Ben-Tzion Karsh, PhD| March 1, 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.